Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On spun-normal and twisted squares surfaces

Author: Henry Segerman
Journal: Proc. Amer. Math. Soc. 137 (2009), 4259-4273
MSC (2000): Primary 57M99
Published electronically: July 15, 2009
MathSciNet review: 2538587
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a 3 manifold $ M$ with torus boundary and an ideal triangulation, Yoshida and Tillmann give different methods to construct surfaces embedded in $ M$ from ideal points of the deformation variety. Yoshida builds a surface from twisted squares, whereas Tillmann produces a spun-normal surface. We investigate the relation between the generated surfaces and extend a result of Tillmann's (that if the ideal point of the deformation variety corresponds to an ideal point of the character variety, then the generated spun-normal surface is detected by the character variety) to the generated twisted squares surfaces.

References [Enhancements On Off] (What's this?)

  • 1. Henry Segerman, Detection of incompressible surfaces in hyperbolic punctured torus bundles, arXiv:math/0610302v2.
  • 2. Peter Shalen, Representations of $ 3$-manifold groups, Handbook of Geometric Topology (R.B. Sher and R.J. Daverman, eds.), North-Holland, first ed., 2001. MR 1886685 (2003d:57002)
  • 3. Stephan Tillmann, Degenerations of ideal hyperbolic triangulations, arXiv:math.GT/0508295.
  • 4. -, Normal surfaces in topologically finite $ 3$-manifolds, L'Enseignement Mathématique 54 (2008), 329-380. MR 2478091
  • 5. Genevieve S. Walsh, Incompressible surfaces and spunnormal form, arXiv:math/0503027.
  • 6. Tomoyoshi Yoshida, On ideal points of deformation curves of hyperbolic $ 3$-manifolds with one cusp, Topology 30 (1991), no. 2, 155-170. MR 1098911 (92a:57018)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57M99

Retrieve articles in all journals with MSC (2000): 57M99

Additional Information

Henry Segerman
Affiliation: Department of Mathematics, The University of Texas at Austin, 1 University Station C1200, Austin, Texas 78712-0257

Received by editor(s): October 10, 2008
Received by editor(s) in revised form: March 7, 2009
Published electronically: July 15, 2009
Additional Notes: The author was partially supported by an NSF-RTG postdoctoral fellowship.
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society